Couldn't find what you looking for?

TRY OUR SEARCH!

Hi, few weeks ago, because of my job and the danger of blood clot formation my doctor has prescribed me Coumadin. He told me that I should stop drinking alcohol because it can have serious influence on the effect of Coumadin. I was wondering if really a glass of wine after dinner could seriously endanger my health, as my doctor says.

Loading...

Hi, your doctor has told you the truth about the effects of alcohol on patients that take Coumadin. Coumadin is a drug used to treat people that are in serious danger of blood clot formation. Basically, this drug thins the blood. The main point where the Coumadin takes action is the liver. There, through complex mechanism of action, Coumadin interferes with the process of certain blood thickeners formation. Because liver is the organ that is also very much involved in the process of alcohol metabolism, the consumption of alcohol while on Coumadin therapy can have serious consequences. This only applies on heavy drinkers. For people who take moderate quantities of alcohol there isnt any real danger. But, now there is a question of what moderate quantities of alcohol means. This can be a very individual problem. Having a glass of vine after dinner every now and then shouldnt be a problem for you. However, you should definitely talk to your doctor about this. I am sure he had a very good reason to tell you not to drink alcohol at all. Maybe there is some other liver problem he should talk to you about.
Reply

Loading...

Well.. I have been trying to help my grandma out who has a blood clot in her leg and she refuses to stay off her feet and even worse she is a terrible alcoholc. She drinks a pint and a 1/2 of vodka a day before noon she is also on warfarin (generic for coumadin) she asked me to look up on ilne if it really is bad to mix the drug and alcohol together. I told her as wll as her kids and her doctor but she still needs another opinion. Please someone help! She is going to kill herself if she continues on this path of destruction and denial.
Reply

Loading...

Tell Grandma that if she keeps up that combo she'll wipe out her liver in no time.
Reply

Loading...

had shoulder surgery for labrum and rotator cuff , have factor 5 blood clotting issue,but don`t regularly take warfarin.Only perscribed 4mg a day, will it be a big deal if i had a couple beers while taking coumadin
Reply

Loading...

I do understand that it's very frustrating to not be able to drink while you are on this drug, but you should bear in mind that drinking alcohol can have an adverse reaction with the medication. Beyond that, alcohol can retard your recovery time from an injury so it's best for you to lay off alcohol until you have recovered fully from the injury before you go back to drinking. I hope that this helps.
Reply

Loading...

unfortunately someone like me will never get off coumadin, as i have a protein s deficiency. so i will never be able to get drunk.
Reply

Loading...

I realize Coumadin is a blood thinner. If you drink a few glasses of wine does it make your alcohol level in your blood higher?
Curious
Reply

Loading...

Your doctor is full of manure. What is important with coumadin is your INR level, if you are drinking X amount but your INR is staying within guidelines you are fine. Not to say drinking 6 drinks every night is good for you but if your INR level remains regulated by the coumadin the drinking is no worse for you than it is for anyone else.

No doctor will go on record telling you it is OK to drink more than 2 drinks a day on coumadin.

That being said, it would not be a good idea to get knee walking drunk and hit your head while on coumadin.
Reply

Loading...

But what about. The culmative effects of drinking alcohol while taking coumadin
Reply

Loading...

I have been reading up on this and have not been able to find good specific information about this issue. I would love if someone could post a link to information about how blood thinners actually work beyond the vague "interferes with the formation of certain clotting factors" I have been finding. It seems this is the case:
1) Blood thinners block the formation of clotting factors in the liver.
2) Alcohol has some effect on clotting factors also.
3) Since Alcohol has some similar effects it could (or will) cause your clotting factors to be too low, increasing your chance of side effects, some of which are quite dangerous.

It does not seem to be they type of thing like combining alcohol with say, antihistamines which could lower your respirations dangerously. It also seems to be a concern because excessive alcohol can dramatically effect your balance and judgement leading to trips and falls which could cause serious internal bleeding when on blood thinners.

I saw my brother in-law get intoxicated so quickly this weekend I have been trying to find information on how (or even if) blood thinners can interfere with your livers ability to metabolize alcohol. He is a big guy, quite heavy, and had not eaten much. He had about 3 drinks in 90 minutes, was doing fine, and after a 90 minute break started drinking beer and shots. Within 90 minutes he could not speak coherent words, as if he had a stroke (TIA). After an hour of drinking water he was speaking but could still barely stand upright.  He is a regular drinker, including regularly drinking to excess, but is quite used to alcohol, and I have rarely seen him this way. He was basically in bed by 9 PM, when before blood thinners he was the life of the party until the wee hours.

All the official sites don't seem to want to say anything other than "avoid alcohol" and only coumedin says that it exacerbates side effects
Reply

Loading...

If you really want to find out drink some wine. Then you will know what your doctor means
Reply

Loading...

ah back off there jud inr has nothing to do with drinking what trhe doctor is concdrned about is the liver blood thinners make it hardder for the liver to filter the alcohol through the liver and you can be 45 with a liver of a 68 year old person do you get it yet
Reply

Loading...

Hi Everyone,

 

My Name is Chris and I have been taking Warfarin for 4 months now after recieving a open heart surgery. I started drinking again after 1 month. I don't really drink during the week but I do have one big night on the weekend (10 drinks or so) I monitor my INR levels with a machine I bought on amazon (same one my dotor uses) and sometimes it will put me in the 4.5 range instead of the 2.5 to 3.5 range that I should stay in. I try to check it all often and it went any higher then that I would go to the doctor. I am only 29 years old so I might have a stronger body or an eaier time dealing with it but I would say that you shouldn't drink like I do but if are going to just understand what could happen.

Reply

Loading...

I have taken coumadin for over 25 years as a result of an open heart surgery due to a defective heart valve.  The reality of alcohol and coumadin is that if you take coumadin then drinking can be very risky.  Your blood will get much thinner since alcohol and coumadin both act to thin the blood via the liver.  The problem with coumadin is that you can not stop taking it for one day and then drink alcohol because the effects of coumadin are delayed and the effects of alcohol are not.  It is Not so simple as to skip your dose of coumadin and then binge drink that same day.   Alcohol will also much likely give you a much worse hangover when on coumadin due to the magnified effects on the liver and the blood. 

Reply

Loading...